Posts Tagged ‘ poison ’

Accidental Poisoning of Children: These Drugs Are Common Culprits…

Monday, September 15th, 2014

Small Number of Prescription Drugs Responsible for Accidental Overdose Among ChildrenHere’s yet another reason why babyproofing your home is SO important: Nearly 9,500 children under the age of 6 are hospitalized annually for accidentally overdosing on medication they found, a new study in the journal Pediatrics reports. Yikes!

“Many of these drugs are commonly used, and they’re also toxic at low doses,” Dr. Shan Yin, medical director of the Drug and Poison Information Center at Cincinnati Children’s Hospital told HealthDay.

The research revealed that a small array of prescription drugs is typically behind these hospitalizations. The following medications were some of the ones most frequently found to be related to accidental poisonings among children:

  • Narcotic painkillers, like Oxycontin, Percocet, and Vicodin
  • Sedatives called benzodiazepines, like Ativan, Valium, and Xanax
  • Drugs with the active ingredient, clonidine, like Catapres, Kapvay, and Nexiclon
Awareness of the dangers of these drugs specifically is paramount in preventing ingestion by young children, and focusing in on safety awareness for these could have a large and positive public health impact, the study states. Some of the other drugs on this list are often found in medications used to treat high blood pressure and diabetes, which typically affect older adults (like grandparents), so it’s key that any home a young child goes into has the proper safety precautions in place.
If you think your child may have unintentionally ingested medication, the American Academy of Pediatrics recommends calling Poison Control at (800) 222-1222, even if she isn’t showing any symptoms (many drugs can have delayed effects). If she’s unconscious, having trouble breathing, having seizures, or experiencing extreme sleepiness, call 911 immediately.

The Complete Guide to Babyproofing
The Complete Guide to Babyproofing
The Complete Guide to Babyproofing

Photo of girl looking at pills courtesy of Shutterstock.

Add a Comment

Device Could Prevent Kids from Taking too Much Liquid Medication

Friday, July 26th, 2013

A flow restrictor on liquid medication bottles may prevent the accidental ingestion of the medications by young children who figure out how to outsmart the “child-proof” caps on the bottles.  More from ScienceDaily.com:

Standard child-resistant packaging is designed to prevent or delay young children from opening bottles, giving caregivers reasonable time to intervene. However, in order for the packaging to work effectively, “Caregivers must correctly resecure the cap after each and every use. If the cap is not correctly resecured, children can open and drink whatever medication is in the bottle,” according to Daniel S. Budnitz, MD, MPH, and colleagues from the Centers for Disease Control and Prevention, Emory University, and the Georgia Poison Center.

To address a potential second line of defense, the researchers studied whether flow restrictors (adapters added to the neck of a bottle to limit the release of liquid) had any effect on the ability of children to remove test liquid, as well as how much they were able to remove in a given amount of time. 110 children, aged 3-4 years, participated in two tests. In one test, the children were given an uncapped medication bottle with a flow restrictor, and in the other test, the children received either a traditional bottle without a cap or with an incompletely-closed child-resistant cap. For each test, children were given 10 minutes to remove as much test liquid as possible.

Within 2 minutes, 96% of bottles without caps and 82% of bottles with incompletely-closed caps were emptied. In contrast, none of the uncapped bottles with flow restrictors were emptied before 6 minutes, and only 6% of children were able to empty bottles with flow restrictors within the 10-minute test period. Overall, older children were more successful than younger children at removing liquid from the flow-resistant bottles. None of the youngest children (36-41 months) were able to remove 5 mL of test liquid, the amount in a standard dose of acetaminophen for a 2- to 3-year-old child.

Manufacturers voluntarily added flow restrictors to over-the-counter infant acetaminophen in 2011. Based on their effectiveness, the authors suggest that flow restrictors could be added to other liquid medications, especially those harmful in small doses.

Image: Liquid medication, via Shutterstock

Add a Comment

Laundry Gel Packs Pose Serious Threat to Children, Doctors Warn

Thursday, September 6th, 2012

Laundry gel packs or pods are small, squishy, and brightly colored, making them look and feel a lot like candy. But a new report warns that children who bite into these concentrated detergent capsules can become seriously ill. WebMD has details:

A bite into the packs can cause drooling and vomiting and may burn the mouth, throat, eyes, and lungs.

“Certainly, the children we’ve seen have had pretty severe injuries from chemical contact with the soaps,” says Lyndsay Fraser, MD. Fraser is an ear, nose, and throat doctor at the Royal Hospital for Sick Children in Glasgow, Scotland.

In the new report, Fraser and her colleagues describe the cases of five children treated in the emergency room after biting into laundry detergent capsules.

All the children were younger than age 2. The oldest was released after treatment with steroids and antibiotics. The others needed breathing tubes to prop open their swollen and damaged airways. One needed surgery. All eventually recovered.

The report is published in the Archives of Disease in Childhood.

The National Association of Poison Control Centers (NAPCC) says this is an increasingly common problem in the United States; there are almost 3,000 reports so far this year of children ingesting laundry packs, WebMD reports. The NAPCC issued an alert about this problem in May, prompting Tide to change the design of its Pods container so that it’s harder for kids to open.

If you find your child with a gel pack in his mouth, poison experts recommend that you call poison control at 800-222-1222.

 

Image: Laundry gel capsules via Shutterstock.

Add a Comment

160 Afghan Girls Poisoned at School; Taliban Suspected

Wednesday, May 30th, 2012

An alarming report has emerged from Afghanistan alleging that 160 girls and 3 teachers have been hospitalized with poisoning, likely from a toxic spray, that they got while at school.  CNN.com reports that the Taliban are suspected because of their objection to girls receiving an education:

“The Afghan people know that the terrorists and the Taliban are doing these things to threaten girls and stop them going to school,” [police spokesman Khalilullah] Aseer said last week. “That’s something we and the people believe. Now we are implementing democracy in Afghanistan and we want girls to be educated, but the government’s enemies don’t want this.”

But earlier this week, the Taliban denied responsibility, instead blaming U.S. and NATO forces for the poisonings in an attempt to “defame” the insurgent group.

There have been several instances of girls being poisoned in schools in recent years.

Image: Poison, via Shutterstock.

Add a Comment